Indiana, 2003

Hail in Indiana, May 9, 2003

May 9, 2003 · NWS PAH · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 1:00 AM CST, 12 hours 40 minutes earlier.

Area forecast discussion, May 9, 1:00 AM CST, 12 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT FRI MAY 9 2003

MESOETA PAINTS UPSTREAM CONVECTION INTO NRN REACHES OF FA THIS AM.
THAT MAY WEAKEN THE CAP...IF NOT...MESOETA EJECTS UPPER PERTURBATION
ACROSS FA 18-21Z...WHEN LOWER ATMOSPHERE IS SUFFICIENTLY
DESTABILIZED TO SUPPORT UPDRAFTS. THIS PERTURBATION COULD BE ENOUGH
TO BREAK 9-11C H7 CAP...IF IT IS NOT WEAKENED ALREADY FROM AM
CONVECTION. WL THEREFORE GO UP TO CHC CAT FROM SLIGHT CHC FOR
CONVECTION TODAY. AFTER THAT SHOULD BE A LULL THOUGH A CONTINUING
LOW CHC POP THRU SAT. COLD FRONT STILL POISED FOR SAT NIGHT W/BEST
POPS THEN. STILL AWAITING THE REST OF THE EXTENDED GUIDANCE BUT SO
FAR SUNDAY-POST IS STILL LOOKING COOLER/DRIER TO START THE WORKWEEK
W/NEXT CHC PCPN COMING BY WED-THU. MAY SEEK TO SHIFT FM CONVECTIVE
TO STRATIFORM PCPN MID WEEK NEXT WITH SHOWALTERS WELL INTO THE
POSITIVE RANGE. OTHERWISE ANTICIPATE LTL CHANGE TO GOING FORECAST.

.PAH...NONE.
Hazardous weather outlook, May 9, 4:00 AM CST, 9 hours 40 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE LOWEST
LAYERS OF THE ATMOSPHERE WILL BE SUFFICIENTLY UNSTABLE TO SUPPORT
THUNDERSTORM DEVELOPMENT...ESPECIALLY AS THE DAY WEARS ON.
HOWEVER...WARMING ALOFT COULD CAP OFF THE ATMOSPHERE AND
INHIBIT THUNDERSTORM DEVELOPMENT. AN UPPER AIR DISTURBANCE MOVING IN
THIS AFTERNOON MAY BE JUST ENOUGH TO BREAK THE CAP AND IF IT
DOES...THUNDERSTORM DEVELOPMENT WILL BE QUICK WITH STORMS BECOMING
STRONG TO POSSIBLY SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY
NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE BEST
CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE FRONT
LATE SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pike

When
May 9, 1:40 PM CST
Where
Pike County, 1 mi NW of Otwell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -87.117

Hail, Pike

When
May 9, 1:52 PM CST to 2:01 PM CST
Where
Pike County, 2 mi E of Campbelltown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.433, -87.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352923, 5352924.